Texas, 2019

High Wind in Texas, January 6 to 7, 2019

January 6 to 7, 2019 · NWS MAF · 2 events in 1 county or zone

An upper level storm system moved across West Texas and Southeast New Mexico, resulting in high winds in the Guadalupe Mountains, especially at higher elevations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system moved across West Texas and Southeast New Mexico, resulting in high winds in the Guadalupe Mountains, especially at higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 6, 9:56 AM MST, 42 minutes earlier.

Area forecast discussion, Jan 6, 9:56 AM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1056 AM CST Sun Jan 6 2019

.DISCUSSION...

See 18z aviation discussion below.

&&

.AVIATION...

VFR conditions are generally expected for the next 24 hours
although there is a slight chance of low ceilings around 12z
Monday. Winds will be elevated with some gusts out of the
southwest this afternoon. Winds will weaken some and become
westerly tonight.

&&

PREV DISCUSSION... /issued 325 AM CST Sun Jan 6 2019/

DISCUSSION...

Warm conditions will continue to begin the new week before cooler
and wet weather arrives late this week. Upper ridging will break
down over the area today as a trough arrives from the west. We are
only expecting a glancing blow from this storm system as it lifts
into the Plains. Westerly winds will increase over the higher
terrain this afternoon with the strongest winds across the
Guadalupe Mountains. Have upgraded to a High Wind Warning there as
winds could gust to near 70 mph. Isolated showers are possible in
this area as well this afternoon as the upper trough passes.
Temperatures will warm well above normal with highs mostly in the
70's except for the Guadalupe Mountains where temperatures will
stay in the 50's.

A Pacific front will bring slightly cooler conditions Monday while
another backdoor front Tuesday continues the cooling trend into
midweek. The southern jet remains active as another upper trough
moves this way late in the week. Rain chances go up Thursday into
Friday as the trough cross the region. Temperatures fall back below
normal during this time mainly due to clouds and precipitation.
Drier conditions return for next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  44  65  40 /   0  10   0   0
Carlsbad                       67  38  61  38 /  10  10   0   0
Dryden                         68  48  72  44 /   0  10   0   0
Fort Stockton                  78  47  65  42 /   0  10   0   0
Guadalupe Pass                 53  37  52  39 /  20  10   0   0
Hobbs                          70  38  61  36 /   0  10   0   0
Marfa                          73  38  61  30 /  10  10   0   0
Midland Intl Airport           72  45  64  41 /   0  10   0   0
Odessa                         74  43  63  41 /   0  10   0   0
Wink                           77  41  63  37 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MST this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 9 PM MST this evening for Guadalupe
     Mountains.

&&

99/99/
Hazardous weather outlook, Jan 6, 1:49 AM MST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
249 AM CST Sun Jan 6 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
249 AM CST Sun Jan 6 2019 /149 AM MST Sun Jan 6 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong wind will be possible across the Guadalupe Mountains this
afternoon and evening. A High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 6, 10:38 AM MST to January 7, 3:38 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
January 7, 5:50 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794905, 794906.